7 months

Hi there, it is 7 months since being diagnosed with PMR. I have been waiting for over 2 months for Rheumatologist appointment which is now next week. I am down to 9mg of Pred (3 weeks in) from starting at 15mg but am overwhelmingly tired and arms are achy and heavy. I have had a stich like pain in my left side for a few months and have had an X-ray where nothing showed, so now booked for ultra sound at the end of this month. The pain is not so bad now, but at its worst was like muscle spasms inside my body, which took my breath away and it sometimes moves to my ribs at the back. I worry what this could be ? have I damaged an organ with the medication I am taking ? I have stopped taking AA and Omeprazole. I have Osteoarthritis in my lower spine which never troubled me that much before PMR but since reducing from 12.5mg Pred I am in constant pain and I find it very hard to walk any distance and have pain in buttocks and hips.I have taken Thyroxine since in my 40's (now 61) and Lisinopril for BP. I have been off work for 7 Months and had a very active job in a supermarket, 6am starts moving and unloading plants and flowers, sometimes doing 9 hour shifts, on my feet all the time. I just cant imagine doing that now, I feel I have aged 10 years in a few months !! I am hoping the Rheumatologist can help. I think the worse thing is I look ok and people say you look so well ! Some days are better than others, today is not a good day !!

12 Replies

oldestnewest
  • I am not an expert but wished to reply as no one has done so since you posted 5 hours ago. I did not want you to feel too alone.... The experts will I'm sure be along soon. Seems like that drop since 12.5 mg is too much, too fast. Having eagerly devoured EVERYTHING on this forum since I found it in January I expect that is your answer. If I were you I would bounce myself back up to 12.5mg, see if pain better controlled, and then reduce slower and by smaller increments.

    Hope this helps. The experienced will be along soon.

  • Thank you Mary

  • I have experienced the exact same muscle spasms in my left hip when my Pred dose was to low. Don´t worry about it. It is the PRM not getting enough Pred. You just have to up the Pred. I have had PMR and GCA for 1½ yrs. I know how you feel. I also feel much older ....and sometimes ugly and useless . It can seem tough at the moment, but it will get a lot better in time. Maybe not as it was ( working 9 hours a day ) but a lot better. hang in there.

    I hope you feel better soon.

  • I work 10 and 12 hour shifts with a 6.00am start on an early a midnight finish on a late and a 9pm to 9am night shift 4 on 3 off. I dread having to return to this shift pattern and cant imagine being able to do it again.

  • Thank you

  • Thank you

  • Hi I too am not an expert but can relate to a lot of things you say, especially the one of folk telling me how well I look! I also get the one of "Am I better now?" Which makes PMR/ GCA sound like a dose of flu!!

    I've also had the pain in the side but that did eventually clear up of its own accord but I wasn't too sure what caused it.

    Just two points I would make , one I don't know if you reduced from 12.5 mg to 9mg but if you did that is incrementally quite a big drop. I know folk here usually suggest going down no more than 10% and also around 10mg it does start to get more tricky ( twice I have got stuck at 10 mg) so you might want to try just coming down a lot more slowly on the very slow plan suggested on this site ( 1 mg over a period of about 6 weeks) for each drop. It might be at the moment that you are operating on too low a dose and may find to go back to say 10mg for a few weeks and then slowly start to come down on the above scheme may help you. I know I had a "plan of reduction" to get to zero but since have realised it doesn't work like that and also that it isn't a race to get to zero - it is trying to manage the condition with enough Pred to control the inflammation and not going too fast in order to prevent a flare.

    Also if you have stopped taking the Omeprazole - have you tried taking yoghurt before having your tablets? That will also protect your stomach.

    I understand your frustration at looking what you were able to do 7 months ago and now you are not able to do the same. I can only say that things will get better. You might not get back to the stage you were at 7 months ago but you won't remain at the stage that you're at now. Try to go with the flow and enjoy each new day as best you can. That way I feel we don't feel so stressed which aggreviates the condition as well.

    You might also think about joining a support group? They are listed on the PMRGCA website.

    All the very best. Stay in touch through this site.

    Jackie

  • Thanks Jackie, was just feeling a bit sorry for myself yesterday and want it to be over. Jxxx

  • Believe me we are all with you on this! Unfortunately it won't be over quicker by reducing Prednisolone quickly. If it's too quick you will possibly end up having to go back to the beginning.

    I found that when I reached 'Acceptance' I coped much better. We have to realise that we have a serious chronic illness. We are lucky because for the vast majority of us, one day it will be over! We could have developed heart disease or cancer and the prognosis may have been very different! And we have steroids to help us through this journey, taking the inflammation and therefore the hellish pain away.

    Sure we have all the side effects to contend with (we don't get them all) but they are all better than the alternative.

    Even now, over 2 years in and down very slowly to about 5.25mg I still have my 'feeling sorry for me' days and I or my wonderful daughter has to remind me that it could all be so much worse, I have my sight and as I have no pain on this small dose, the condition must be improving and I will be better soon.

    Good Luck on your journey! X

  • Yes understand x

  • I'd wonder if the pain is muscular - which won't show up on imaging scans. Myofascial pain syndrome can lead to similar discomfort by pinching/irritating nerves and causing referred pain as a result.

    Sheila has said the rest...

  • Thank you for all the replies, I will let you know how I get on with the Rheumatologist tomorrow.

You may also like...